Serious scare over hearing loss
This is a rather self-indulgent post on my part, but since our hobby is often about self-indulgence I guess it's OK. I had a recent scare that made me think seriously about my hearing, and how precious the gift of good sound -- heck, any sound -- is to us audiophiles.
I get my medical care from an HMO -- Group Health Cooperative, the oldest one in the country -- which set the standard for HMO's for many years. During the past decade, Group Health Cooperative has been faced with rising operating expenses and rapidly escalating prices for drugs, and has had to find ways to reduce these costs while still offering good quality healthcare.
About a month ago, Group Health switched patients who were taking Simvastatin (a cholesterol lowering drug) to Lovastatin (another cholesterol lowering drug). Lovastatin was, I think, the first of the "statins", and is now a good dealer cheaper than Simvastatin. Group Health's own tests indicated that Lovastatin was as effective in lowering cholesterol as Simvastatin, so they apparently thought that putting their patients on Lovastatin would allow dollar savings without any decrease in efficacy.
About 5-6 days after switching to Lovastatin, I woke up in the morning and was virtually unable to hear from my left ear. Not only was I unable to hear conversation, but I had also severe tinnitis in the left ear. I realized the problem was severe when I tried to use the telephone with my left ear and was totally unable to hear what was being said -- it sounded like a very faint, totally garbled radio transmission. Further, when I tried to listen to music on the audio system, the left ear made funny noises like the tones on a push-button phone. Very, very disconcerting!
I visited my doctor, thinking I had developed an inner ear infection. Her diagnosis was that the Eustachian tube was blocked, and a vacuum had developed in the middle ear, which was causing the tinnitis. She said there was no infection, and that the problem might clear up, and it might not. She went on to say that hearing problems among older people -- particularly men -- often occur for no apparent clinical reason, and that very little can be done about it. (As an example, I have a woman friend who had a minor traffic accident about 5 years ago, and experienced TOTAL hearing loss in her right ear. The hearing has never returned.)
Well, the timing of starting a new medication -- Lovastatin -- and the onset of severe hearing loss struck me as more than a coincidence, so I did a bit of Internet research using a pharmaceutical information site. My digging revealed that a very small percentage of people sometimes develop hearing problems due to use of the cholesterol-lowering "statin" drugs.
I decided to stop taking the Lovastatin, and about 5 days later my hearing cleared -- almost completely. I decided to try the medication again, and after 5 days the hearing loss re-occurred. I then stopped the medication again, and my hearing returned after 5 days or so (my theory here is that it took 4-5 days for the medication to clear from my system). After this self-directed experiment of starting and stopping the medication for 3 full cycles, and having hearing loss after 5 days, and then re-gaining my hearing after stopping the medication, I was convinced that the Lovastatin was the culprit.
I met yesterday with my doctor, and she is again prescribing my previous drug, Simvastatin. She agreed that the problem I had with Lovastatin is quite rare, and that the hearing loss I had was due either to a problem specific to my biology, or due to a bad interaction with the diabetes medication I also take.
The point of this story is: our hearing is precious, and it can be damaged unexpectedly. Pay attention to the medications you take, and be alert to unexpected side effects or drug interactions. Obviously, if you take Lovastatin, and have found your hearing affected, then ask your doctor for a different drug.
During my doctor visit yesterday, I had an audiometry test, and I'm pleased to report that the hearing in my left ear is back to about 90% acuity, with only minor loss in the very high frequencies (which my doctor said should return to normal before long). I have tended to take my hearing for granted, and was really devastated to find how much my audio enjoyment had diminished by loss of hearing in just one ear. Music has been such a part of my life for so long, I can't imagine living without it.
So, fellow 'philes (men particularly) -- get a regular hearing checkup, and be alert to possible problems with new medications.